Colorado, 2009

Hail and Damaging Winds in Colorado, July 3, 2009

July 3, 2009 · NWS GLD · 3 events in 2 counties and zones

Scattered thunderstorms formed in an east-west line from Cheyenne County Colorado to Gove County Kansas during the late afternoon hours. Storms moved slowly north, producing damaging winds, large hail and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms formed in an east-west line from Cheyenne County Colorado to Gove County Kansas during the late afternoon hours. Storms moved slowly north, producing damaging winds, large hail and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 2:52 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 3, 2:52 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT FRI JUL 3 2009

.UPDATE...
348 PM MDT FRI JUL 3 2009

UPDATED FORECAST TO LOCALLY EXPAND THE SEVERE THUNDERSTORM WATCH
AND TO MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS THE
EXPANDED WATCH AREA OVER NEBRASKA.

LOCKHART
&&

.DISCUSSION...
244 PM MDT FRI JUL 3 2009

MAIN FORECAST CHALLENGE IS COVERAGE AND TIMING OF LATE AFTERNOON/EVENING
THUNDERSTORMS THROUGH MONDAY.

FOR THE NEXT SEVERAL DAYS...UPPER WINDS WILL BE FAVORABLE FOR
ADVECTING THUNDERSTORMS WHICH DEVELOP ON THE HIGHER TERRAIN OF
COLORADO EASTWARD ACROSS THE FORECAST AREA. IN ADDITION...NUMEROUS
MINOR SHORT WAVE TROUGHS WILL TRAVERSE THROUGH THE FLOW AND ASSIST
IN THE DEVELOPMENT OF LATE DAY/EVENING THUNDERSTORMS. STARTING
ABOUT TUESDAY OF NEXT WEEK...GUIDANCE INDICATES AN UPPER RIDGE
WILL GAIN A STRONGER FOOTHOLD OVER THE SOUTHERN AND CENTRAL PLAINS WHICH
WILL LIKELY BEGIN TO SUPPRESS STORM DEVELOPMENT TO OUR WEST AS MID
LEVEL TEMPERATURES WARM. TEMPERATURES NEXT WEEK THU-FRI WILL
BEGIN TO CLIMB TO NEAR 100 DEGREES IN RESPONSE TO WARMING MID
LEVEL TEMPERATURES. BOTH THE GFS AND THE ECMWF ADVERTISE
DEVELOPMENT OF THE UPPER RIDGE/HIGH PRESSURE AREA OVER OK/KS BY
WED-THU OF NEXT WEEK...ALTHOUGH AS LATE AS THE 06Z RUN THE GFS WAS
SLOWER IN ITS DEVELOPMENT.  BOTH SEEM TO BE ON A SIMILAR TRACK NOW.

FOR THE IMMEDIATE FUTURE...THE POTENTIAL FOR SEVERE THUNDERSTORMS
TODAY AND TONIGHT IS THE MAIN CONCERN. THE SURFACE MAP SHOWS A LOW
PRESSURE AREA ALONG THE KS/CO BORDER WEST OF TRIBUNE WITH A WARM
FRONT EXTENDING EASTWARD ACROSS SOUTHERN WALLACE...LOGAN AND GOVE
COUNTIES. THIS LOW IS FORECAST TO MOVE NORTHEAST INTO NEBRASKA
OVERNIGHT FOLLOWED BY A TRAILING COLD FRONT. THUNDERSTORMS HAVE
DEVELOPED SOUTH OF THE WARM FRONT FROM SYRACUSE AND TRIBUNE
NORTHEAST TOWARD SCOTT CITY AND OVER TO WAKEENEY AS CONVECTIVE
TEMPERATURES OF 93-95 DEGREES WERE MET WITH DAYTIME HEATING. THE
POTENTIAL EXISTS FOR STRONG DAMAGING WINDS...HAIL WITH THESE
STORMS...AND NEAR AND ADJACENT TO THE WARM FRONT...ISOLATED
TORNADOES. WV SATELLITE AND COMPOSITE RADAR HAVE ALSO SHOWN A
SHORT WAVE TROUGH MOVING EAST ACROSS WYOMING AND COLORADO WHICH
WILL MOVE OUT INTO THE PLAINS THIS EVENING. THAT WILL ALSO BE A
FOCUS FOR THUNDERSTORMS IN ADDITION TO THE WARM FRONT THIS
EVENING. SOME OF THESE STORMS WILL POTENTIALLY PRODUCE STRONG
WINDS AND LARGE HAIL

SAT/SUN/MON...HAVE CONTINUED THE TREND OF LATE DAY AND EVENING
THUNDERSTORMS MOVING IN FROM COLORADO. SURFACE FEATURES SHOULD BE
LACKING IN TERMS OF A THUNDERSTORM FOCUS DURING THIS PERIOD...BUT A
PERSISTENT UPSLOPE LOW LEVEL FLOW ALONG WITH SURFACE DEWPOINTS IN
THE 50S...SHOULD PROVIDE ENOUGH SUPPORT FOR STORM INITIATION ON
THE HIGHER TERRAIN IN COLORADO...WHICH WOULD THEN MOVE EAST.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS OTHER THAN
TWEAKING TEMPS A BIT...AND THE PREVIOUS HOT AND DRY FORECAST WAS
KEPT IN PLACE.

DLF
&&

.AVIATION...
1124 AM MDT FRI JUL 3 2009

FOR THE 18Z TAFS AT KGLD AND KMCK...WILL BE EXPECTING CBS AT KGLD
BY 22Z WITH VCTS AND/OR -TSRA FROM 23Z-04Z AS WEATHER DISTURBANCES
MOVE IN FROM THE SOUTH AND WEST. AFTER 06Z NORTH WINDS WILL USHER
IN THE POSSIBILITY OF MVFR/IFR CIGS BETWEEN 500-1000 FT THROUGH
14Z BEFORE LIFTING/DISSIPATING.

AT KMCK MVFR CIGS OF 1500 FT WILL LIFT TO AROUND 2500 FT WHILE
ALSO BECOMING SCATTERED AS WARM FRONT CONTINUES TO LIFT NORTH.
CBS WITH -TSRA POSSIBLE 00Z-06Z. AS WITH KGLD AM EXPECTING
MVFR/IFR CIGS OF 800 FT WITH SOME POSSIBLE REDUCTIONS IN
VISIBILITY DUE TO STRATUS/FOG. FURTHER DETAILS ON THIS IN FUTURE
TAFS...FOR NOW HAVE GONE WITH SCATTERED TO BROKEN CIGS WITH NO
REDUCTIONS IN VIS.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 3, 9:56 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUL 3 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT FRI JUL 3 2009 /1156 AM CDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ARE EXPECTED
IN THE VICINITY OF A WIND SHIFT LINE AFTER 3 PM MDT (4 PM CDT)
FROM CHEYENNE WELLS TO TRIBUNE TO HOXIE AND NORTON.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN
COLORADO AFTER 3 PM MDT (4 PM CDT) WHICH WILL STEADILY MOVE EAST
INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH MIDNIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALLY
HEAVY RAIN IS POSSIBLE GENERALLY EAST OF A MCCOOK NEBRASKA TO
COLBY AND TRIBUNE KANSAS LINE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
MONDAY ACROSS THE TRI-STATE AREA. LIGHTNING IS ALWAYS A HAZARD
WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

07/DLF

In the hours before

Local storm report, Jul 3, 3:26 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             OAKLEY                  39.13N 100.85W
07/03/2009  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            EM REPORTS 1-INCH HAIL CURRENTLY FALLING

&&

GJG
Local storm report, Jul 3, 3:43 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 W GOVE                38.96N 100.55W
07/03/2009                   GOVE               KS   PUBLIC

            REPORT OF STRONG WINDS WHICH BLEW DOWN TREE LIMBS
            12-INCHES IN DIAMETER

&&

GJG
Local storm report, Jul 3, 3:50 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/03/2009  M71.00 MPH       GRAHAM             KS   ASOS

            HILL CITY ASOS MEASURED 71MPH GUST.

&&

GJG
Local storm report, Jul 3, 3:59 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/03/2009  M71 MPH          GRAHAM             KS   ASOS

            HILL CITY ASOS MEASURED ANOTHER 71-MPH GUST

&&

GJG
Local storm report, Jul 3, 4:01 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     OAKLEY                  39.13N 100.85W
07/03/2009                   LOGAN              KS   EMERGENCY MNGR

            3 INCH LIVE TREE LIMBS BLOWN DOWN, A COUPLE OF STOP SIGNS
            BLOWN DOWN

&&

JSL

The radar

The Goodland radar (KGLD), 62 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 3, 4:46 PM MST
Where
Cheyenne County, 13.55 mi NNW of Arapahoe
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -102.270

Thunderstorm Wind, Kit Carson

When
July 3, 4:46 PM MST
Where
Kit Carson County, 15.4 mi SE of Bethune
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.070, -102.270

An old building 10x10 ft by 20 ft high was blown over.

Thunderstorm Wind, Cheyenne

When
July 3, 4:46 PM MST
Where
Cheyenne County, 13.55 mi NNW of Arapahoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.031, -102.266

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177893, 177894, 177898.